What is a Drug Overdose?
Drug overdose is a medical emergency. If you see someone passed out and unresponsive or you suspect someone has overdosed on alcohol, it is your responsibility to get help by calling 911 immediately.
Signs and Symptoms of Drug Overdose
- Mental confusion, coma, inability to wake up
- Pinpoint pupils
- Pulse is slow, erratic, or stopped
- Clammy, cool skin
- Choking or gurgling sound
- Irregular breathing (=10 seconds between breaths)
- Bluish skin or lip color, paleness
While Waiting for Emergency Personnel
- Keep an unconscious person on their side to keep them from choking if they vomit.
- Rub your knuckles into their chest, perform CPR
- If you have it, administer naloxone (commonly known as NARCAN) by vein, muscle, or nose. Naloxone or NARCAN is a medicine that blocks the effects of opioids like heroin and fentanyl. It can be administered via nasal spray, intramuscular injection, and intravenous injection. It is best to administer naloxone within 2-3 minutes of an overdose.
- Cooperate with emergency medical personnel or police, and give them accurate information.
- Don't worry about getting in trouble; your friend's life is more important. Minnesota has a Good Samaritan law known as Steve’s Law to limit consequences for an individual who calls for emergency assistance, so people at risk for drug overdose receive prompt medical attention.